Sensorineural Hearing Loss: Ototoxic Medications
Published: 2013-08-12 - Updated: 2021-08-29
Author: Thomas C. Weiss | Contact: Disabled World (Disabled-World.com)
Synopsis: Information regarding sensorineural deafness and medications that can damage the human ear resulting in hearing loss, balance disorders, or ringing in the ear. A person with sensorineural hearing loss (SNHL) may feel that some sounds are actually too loud, and have difficulty with following conversations when two or more people are talking at the same time. The potential exists for some medications to damage a person's ear and result in hearing loss, balance disorders, or ringing in the ear. The medications are considered to be, 'ototoxic.' At this time there are greater than 200 known ototoxic medications.
Sensorineural deafness is a form of hearing loss that happens due to damage in a person's inner ear, the nerve that runs from their ear to the person's brain, or the person's brain. There are two main types of hearing loss - conductive and sensorineural. Sensorineural hearing loss occurs from damage to the inner ear, the nerve that runs from the ear to the brain (auditory nerve), or the brain. The great majority of human sensorineural hearing loss is caused by abnormalities in the hair cells of the organ of Corti in the cochlea.
Other names for this form of hearing loss include, 'Acquired hearing loss,' and 'Noise-induced hearing loss.' The symptoms a person may experience include ringing or buzzing in the ears referred to as, 'tinnitus,' or a feeling of being dizzy or off balance, something that is more common with Meniere's disease and acoustic neuromas.
A person with sensorineural hearing loss (SNHL) may feel that some sounds are actually too loud, and have difficulty with following conversations when two or more people are talking at the same time. They might experience difficulties with hearing in areas that are noisy, and find it difficult to tell high-pitched sounds such as, 'th,' or, 's,' from one another. People with SNHL may perceive other people's voices as sounding slurred or mumbled, and find it easier to hear men's voices than women's voices. They may also have issues hearing when there is background noise. As someone who experiences these symptoms due to SNHL, the topic is one that is interesting.
Causes of Sensorineural Hearing Loss
The inner portion of a person's ear contains tiny hair cells that are nerve endings. These nerve endings change sounds into electric signals. The nerves carry these signals to the person's brain. Sensorineural hearing loss (SNHL) is caused by damage to these cells or nerve fibers in a person's inner ear. At times, the hearing loss is caused by damage to the nerves that carry signals to the person's brain.
SNHL may also be present at the time a person is born referred to as, 'congenital,' although it is most often due to genetic syndromes, or infections the person's mother has passed onto their baby while still in the womb such as herpes, rubella, or toxoplasmosis. SNHL might develop in either children or adults later in life referred to as, 'acquired,' due to:
- Immune disease
- Unknown causes
- Meniere's disease
- Age-related hearing loss
- Use of certain medications
- Disease of the blood vessels
- A tumor such as acoustic neuroma
- Working near loud noises each day
- Infections such as mumps, meningitis, measles, or scarlet fever
Ototoxic Medications and Sensorineural Hearing Loss
The potential exists for some medications to damage a person's ear and result in hearing loss, balance disorders, or ringing in the ear. The medications are considered to be, 'ototoxic.' At this time there are greater than 200 known ototoxic medications, both over-the-counter and prescription, on the market. The medications include ones used to treat serious infections, heart disease, and cancer. A person's hearing and balance issues caused by these medications might at times be reversed when the medication therapy ends. At times; however, the damage is permanent.
When a health care profession makes the decision to treat a medical condition or serious illness with a medication that is ototoxic, they consider the effects of the medication on a person's hearing and balance systems. The health care professional will discuss the effects with the person and how the side-effects will affect their quality of life.
The Effects of Ototoxic Medications
One of the first effects people tend to notice related to ototoxic medications and hearing loss involves tinnitus. Over time, a person may develop hearing loss too. The hearing loss might go unnoticed until the person's ability to understand speech becomes affected, something this writer has personal experience with. Balance issues might also happen as a result of ototoxic medications; a person may experience a loss of balance and a feeling of being unsteady on their feet. At times these issues are temporary because the person's body may learn to adapt to a reduction in balance control - at other times not.
The effects of ototoxic medications have the ability to affect a person's quality of life. An inability to hear conversations, or feeling a bit dizzy, may cause them to cease participation in their usual activities. From personal experience, I can tell you that this is very much a true statement. The effects kind of sneak up on you and before you know it, there they are.
Medications that are Ototoxic
More than 200 medications and chemicals are known to cause hearing and balance issues. It is very important to discuss any effects you experience with your health care professional, as well as the potential for hearing or balance damage related to any medication you are taking. You may find that at times there is little choice. Treatment with a specific medication might provide you with your best hope for curing a life-threatening disease, or ending a life-threatening infection.
Medications that are known to cause permanent damage include certain, 'aminoglycoside,' antibiotics such as gentamicin, as well as cancer chemotherapy medications such as carboplatin and cisplatin. Medications that are known to cause temporary damage include, 'salicylate,' pain relievers such as common aspirin, as well as, 'loop diuretics, and quinine. In some instances, exposure to loud noise while a person is taking certain medications increases their damaging effects.
At this time, research is being performed to develop ways to protect people from the ototoxic effects of medications, although there is no approved protective strategy. It is important for you to monitor your hearing and balance before you start treatment with such a medication. Before beginning treatment, a baseline record of your hearing and balance should be recorded by an audiologist. The baseline record should include an audio-logic hearing test that uses high-pitched testing, word recognition, as well as other types of testing if possible. I did not receive these types of testing until it was too late.
The information can help you and your health care professional to make any important decisions to change or cease the ototoxic medication therapy before you hearing is permanently damaged. In instances when the medication cannot be changed or stopped, you and your audiologist might take steps to manage the effects of the hearing loss that results. During the course of ototoxic medication treatment, you should have periodic hearing tests as a part of the monitoring process, it will help you to report any hearing changes, balance issues, or ringing in the ears you experience.
As for me, I now use hearing aids due to the hearing loss I experience. Balance issues are a part of life now for me, although a portion of the balance issues may be due to osteoarthritis. It is my belief that a combination of factors led to the hearing loss I experience, such as the use of heavy NSAID's, antibiotics for a life-threatening infection at one point in my life, and age-related factors. My thanks to the Veterans Administration for the hearing aids and related hearing equipment I now use.
Thomas C. Weiss is a researcher and editor for Disabled World. Thomas attended college and university courses earning a Masters, Bachelors and two Associate degrees, as well as pursing Disability Studies. As a Nursing Assistant Thomas has assisted people from a variety of racial, religious, gender, class, and age groups by providing care for people with all forms of disabilities from Multiple Sclerosis to Parkinson's; para and quadriplegia to Spina Bifida.
In Other News:
You're reading Disabled World. See our homepage for informative disability news, reviews, sports, stories and how-tos. You can also connect with us on social media such as Twitter and Facebook or learn more about Disabled World on our about us page.
Disclaimer: Disabled World provides general information only. Materials presented are in no way meant to be a substitute for professional medical care by a qualified practitioner, nor should they be construed as such. Any 3rd party offering or advertising on disabled-world.com does not constitute endorsement by Disabled World.
Cite This Page (APA): Thomas C. Weiss. (2013, August 12). Sensorineural Hearing Loss: Ototoxic Medications. Disabled World. Retrieved October 15, 2021 from www.disabled-world.com/disability/types/hearing/snhl.php